Iowa, 2016

Damaging Winds in Iowa, July 19, 2016

July 19, 2016 · NWS OAX · 3 events in 1 county or zone

A stalled frontal boundary extended from northeast Nebraska through western and into southern Iowa. Nocturnal thunderstorms, which had developed over central Nebraska, moved into southwest Iowa by mid morning and as they approached the front they intensified producing severe weather in Shelby County before moving east of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A stalled frontal boundary extended from northeast Nebraska through western and into southern Iowa. Nocturnal thunderstorms, which had developed over central Nebraska, moved into southwest Iowa by mid morning and as they approached the front they intensified producing severe weather in Shelby County before moving east of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 19, 5:15 AM CST, 5 hours 11 minutes earlier.

Area forecast discussion, Jul 19, 5:15 AM CST, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
615 AM CDT TUE JUL 19 2016

.SHORT TERM...(Today through Friday)
Issued at 328 AM CDT Tue Jul 19 2016

...Hot and Humid Wednesday through Friday and could extend into
the weekend...

Forecast concerns in the short term will be convection moving into
the forecast area today and how long it will last, then attention
turns to the hot weather expected for the rest of the week and
early this weekend and heat headlines.

Water vapor satellite imagery and the WSR-88d mosaic shows
abundant mid level moisture streaming from the Pacific and across
Mexico into the southwest U.s. and the Rockies to the Midwest with
a convective complex that has made its way across Nebraska. A low
amplitude short wave over southeast Wyoming last night will track
northeast toward southeast South Dakota by 18z today.  Low level
jet progs show a 35 to 40kt wind nosing into northeast and east
central nebraska this morning...veering slightly and weakening to
30kts by 15z and 25kts by 18z while shifting north.

The SPC HRRR/RAP13/ESRL HRRR are in general agreement with the
convection lifting northeast across northeast Nebraska and with
some enhanced storms in Iowa just outside of our forecast area. With
this in mind combined with upper level jet support, abundant
moisture, steep lapse rates, and best warm air advection, will
maintain highest pops in northeast Nebraska and more scattered or
isolated pops farther south. Some persistent warm air advection
continues into the afternoon and although the bulk of the storms
should lift out of the area...some could linger on the fringes of
the warm air moving in. High temperatures today should be in the
upper 80s to mid 90s.

The warmer air continues to build in with h85 temperatures warming
from 22C to 26C to 30deg C over the next couple of days as the
short range models have a large h5 high pressure system over the
central part of the country. There are some perturbations in the
flow which could produce a few storms...however with the 14 to 15
deg h7 temperatures in place...opted to keep the dry and hot
forecast going for Wed through Thursday night. The mid level flow
is still very moist during this period. Forecast soundings show
inverted v soundings Friday...so something to keep in mind since
we have isolated storms mentioned.

Related to headlines...We have an excessive heat watch in effect
with hot temperatures forecast for Wednesday through Friday. In
coordination with surrounding offices a heat advisory/heat warning
will likely be needed as heat index values of 105 to 110 appear
likely. Will maintain the EH watch and a call today with
surrounding forecast offices can convert headlines as needed with
our hottest days being Thursday and Friday.

.LONG TERM...(Friday night through Monday)
Issued at 328 AM CDT Tue Jul 19 2016

The excessive heat will be firmly in place Friday and ahead of the
front Saturday. The front will be our next chance for scattered
thunderstorms Saturday afternoon and Saturday night. Cooler highs
in the 80s Sunday and Monday. Monday and Tuesday look unsettled with
a chance for thunderstorms each day as we have cool air to our
east and warm air to the west with favorable convergence over
parts of the area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 615 AM CDT Tue Jul 19 2016

Spotty TSRA possible this morning...but at least for the initial
12Z TAFs will only include some VCTS. Main lift appears to have
moved into western IA. Activity to the west has been moving east
but not sure how much will remain intact through mid morning. Will
amend as needed. Otherwise this afternoon and evening look dry but
there will be some LLWS developing tonight.

&&

.OAX Watches/Warnings/Advisories...
NE...Excessive Heat Watch from Wednesday morning through Friday
     evening for NEZ011-012-015>018-030>034-042>045-050>053-
     065>068-078-088>093.

IA...Excessive Heat Watch from Wednesday morning through Friday
     evening for IAZ043-055-056-069-079-080-090-091.

&&

SHORT TERM...Zapotocny
LONG TERM...Zapotocny
AVIATION...Miller
Hazardous weather outlook, Jul 19, 7:49 AM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
849 AM CDT TUE JUL 19 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-200400-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
849 AM CDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING OVER
WEST CENTRAL IOWA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HOT AND HUMID WEATHER IS EXPECTED BY MID TO LATE WEEK WITH
AFTERNOON HEAT INDEX VALUES RISING TO 105 TO 110 IN MANY AREAS.
AN EXCESSIVE HEAT WATCH HAS BEEN ISSUED FOR WEDNESDAY AFTERNOON
THROUGH FRIDAY AFTERNOON. A COLD FRONT WILL PUSH INTO THE AREA
SATURDAY, HOWEVER HOT TEMPERATURES WILL BE FOUND AHEAD OF THE
FRONT.

THIS IS A CHANCE FOR THUNDERSTORMS FRIDAY THROUGH SUNDAY FOR PARTS
OF THE AREA. ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY WITH
SCATTERED STORMS SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Jul 19, 9:15 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1015 AM CDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 ESE WEEPING WATER     40.86N 96.12W
07/19/2016  M3.12 INCH       CASS               NE   COCORAHS

            RAINFALL PAST 24 HOURS

&&

J-E.KLISH
Special weather statement, Jul 19, 10:05 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1105 AM CDT TUE JUL 19 2016

IAZ055-056-069-191630-
SHELBY IA-HARRISON IA-POTTAWATTAMIE IA-
1105 AM CDT TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHELBY...SOUTHEASTERN
HARRISON AND NORTHEASTERN POTTAWATTAMIE COUNTIES UNTIL 1130 AM CDT...

AT 1105 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER PERSIA...OR 29 MILES NORTHEAST OF OMAHA...MOVING EAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARLAN...AVOCA...WALNUT...SHELBY...MINDEN...PERSIA...PORTSMOUTH...
TENNANT...ELK HORN CREEK RECREATION AREA...
PRAIRIE ROSE STATE PARK AND NISHNA BEND RECREATION AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 61 AND 73.
 INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 27 AND 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4150 9506 4150 9516 4141 9516 4147 9570
      4165 9570 4169 9509 4160 9509 4160 9504
      4155 9504
TIME...MOT...LOC 1605Z 269DEG 30KT 4156 9560

BOUSTEAD

The radar

The Omaha radar (KOAX), 93 km away, was scanning. The volume nearest the first event began at 16:25 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
July 19, 10:26 AM CST
Where
Shelby County, 2.07 mi S of Harlan
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
41.620, -95.330

Thunderstorm Wind, Shelby

When
July 19, 10:27 AM CST
Where
Shelby County, 0.69 mi N of Harlan
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.660, -95.330

The emergency manager reported that a tree fell on a car along Highway 59 just to the north of Harlan. There were no injuries reported in the vehicle.

Thunderstorm Wind, Shelby

When
July 19, 10:29 AM CST
Where
Shelby County, 0.86 mi SW of Irwin
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.790, -95.210

The emergency manager reported that a roof was lifted off a barn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643933, 643931, 643932.